Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

What Antipsychotics and Benzodiazepines Look Like On People’s Faces

Posted Mar 25 2010 5:39am 1 Comment


By Carole B. Larkin
Alzheimer's Reading Room

Bob’s recent articles on antipsychotics and benzodiazepines along with Jolene’s description of her dad in the psychiatric ward on her blog triggered something that caused me to go back to an article I read in an Aging Well. The article by Marty Eng, PharmD, CGP, FASCP in the appeared in the March/April 09 issue.

Essentially, the article is a scholarly treatise for professionals in the aging field that use these medicines on Alzheimer’s sufferers. Bare with me -- there's something here for the families of Alzheimer's sufferers.

Among the noteworthy comments are: “a recent study compares risperodone, olanzapine, quetiapine, and placebo or (in the second phase) citalopram. Results indicate that tolerability often limits the effectiveness of these agents.”

All of the above are antipsychotics, drugs appropriate for schizophrenics, or people with bi-polar disease, among others.

SSRI’s, essentially the newer forms of antidepressants, have the potential to lower the patient’s cognition, thus potentially wiping out any benefit from their Aricept, Excelon, Reminyl and/or Namenda.

Eng mentions fluoxetine (Prozac) in particular stating “in fact, fluoxetine appears on the list of potentially inappropriate medications for older adults.” In regard to benzodiazepines such as lorazepam (Ativan), oxazepam or temazepam he says, “for acute episodes, benzodiazepines may provide quick benefits, but their use should be limited to severe acute episodes.”

Eng tells us that close monitoring of the patient is essential. He concludes by saying, “use the lowest effective dose for the shortest effective duration”.

Cloaked in this benign text are some pretty horrific things. In my job I see them up close and personal.

Nadine (not her real name) lived at home, widowed for the last 36 years. Fiercely independent, with mid-stage Alzheimer’s, but with considerable intellect remaining, I found her to be a joy and a terror. She shared with me recipes from her mother, herself and her daughter for “East Texas down home comfort food”. We laughed and reminisced about how well her pecan pie went with listening to Elvis singing gospel. What joy!

She didn’t like her next door neighbor and would throw her garbage over the fence into his back yard. The neighbor was apparently away for weeks at a time working. Eventually, other neighbors called the city code enforcement department because of the smell. Her neighbor was arrested when he returned home from being out of town. Nadine was in her yard tending her flowers. She knew nothing about garbage being in her neighbor’s yard, she told the police. She really was telling the truth, she didn’t remember ever doing it. That’s a terror for you! Joy or terror, she was full of life! Nadine was eventually moved to a facility.

After a period of time, I visited her. She was full of some of the above meds. She sat almost motionless in a chair staring straight ahead, occasionally blinking. Her sweet or strident voice (depending on her mood at the moment) was a monotone whisper. Her face was slack, expressionless. Her eyes were dull, blank, empty where once they glistened or spit fire. Double the empty stare Bob talks about when Dotty isn’t with it. It’s beyond ugly. It’s death while breathing. It’s the stuff of nightmares. You don’t ever want to see it.

Luckily, this story does have a happy ending. Slowly she was weaned off most if not all of the meds. Her disease has progressed, but she has returned to life.

I wish all stories ended this well. Unfortunately, I know better. I’ve seen the death face in peoples homes as well. A few facilities have found the other way to achieve the same end without bringing on the death face. They know it takes knowledge and effort, but that it can be done. That is at the heart of my training program, and I hope at the heart of all those who train caregivers at facilities that house Alzheimer’s or other dementia residents.

My advice
  1. Make sure every other way has been tried before resorting to either an antipsychotic or benzodiazepine.
  2. Know the name of the drug(s) that is being prescribed to calm your loved one down.
  3. If it’s an antipsychotic or benzodiazepine know what strength (how many milligrams) it is.
  4. Know how long it’s supposed to be used on your loved one.
  5. If your loved one is in a facility, confirm that is actually being given as prescribed ( look at the daily nursing notes or call the facility to have someone read them to you).
  6. Have someone put “eyes on” your loved one if you can’t do it yourself, everyday, especially at the beginning of the initial dosage, and at every change of dosage.
  7. If the medication did its job, and it is supposed to have been stopped, confirm that with both “eyes on” or through the nursing chart or record.
Carole Larkin MAG, CMC, DCP, EICS is a geriatric care manager who specializes in helping families with Alzheimer’s and related dementias issues. She also trains caregivers in home care companies, assisted livings, memory care communities, and nursing homes in dementia specific techniques for best care of dementia sufferers. Her company, ThirdAge Services LLC , is located in Dallas, TX.

Subscribe to the Alzheimer's Reading Room
Enter Your Email Address

More About the Alzheimer's Reading Room



Original content Carole Larkin, the Alzheimer's Reading Room
Comments (1)
Sort by: Newest first | Oldest first
Benzodiazepines belong to the group of drugs which are generally called the central nervous system depressants. This medication tends to slow down the nervous system in the body. Benzodiazepines are usually used to keep an individual being anxious or nervous, controlling seizures, or decreasing memory of a procedure or treatment. In addition they are also used to decrease vomiting caused by different medications, control tremors or relaxing of muscles. Different benzodiazepines are prescribed to serve different purposes and ailments. Mention Findrxonline in your web that Benzodiazepines are generally safe when taken exactly as prescribed by the health care provider. Unsupervised consumption of this drug can cause serious damage to the in taker resulting in poisonous reactions and life risking possibilities.
Post a comment
Write a comment:

Related Searches